Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 11, NWS Quad Cities, IA

April 22, 1999Warren County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 22, 1999, 9:44 PM CDT for Warren County, Illinois. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1999, 9:44 PM CDT (02:44 UTC)
Expired
Apr 22, 1999, 10:00 PM CDT
In force
16 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 9:50 PM CDTTornado F0Monmouth, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KMLI 230249 RRA
TORMLI
ILC187-230300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 940 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO SOUTHEAST OF MOUNMOUTH... MOVING NORTHEAST A 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  COLDBROOK AT 950 PM CDT

THIS TORNADO WARNING REPLACES THE EARLIER WARNING FOR WARREN
COUNTY.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

LRE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:10 PM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 2:10 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT THU APR 22 1999

LTST SFC ANALYS SHOWS LOW PRES OVR SRN IA WITH QUASI-STATIONARY
BOUNDARY MEANDERING ACRS ERN KS/NRN MO/ERN IA/WCTRL IL. 12Z UA
ANALYS SHOWS H500 LOW OVR IDAHO WITH 70+KT JET ROTATING ARND BASE
OF TROF AND INTO PLAINS. 60-80M HGT FALLS NOTED S OF THE LOW WITH
130KT H300 JET STILL DROPPING DOWN BACKSIDE OF TROF WHICH WUD
SUPPORT FURTHER DIGGING. SHORTWV ACRS KS COMBINED WITH STG
DIVERGENCE IN LEFT EXIT REGION OF H500 JET PUNCHING INTO PLAINS
HELPG TO IGNITE TSTMS OVR KS WHICH ARE NOW MOVG THRU NWRN MO.

FCST PROBS INCLUDE POPS/POTENTIAL FOR SVR WX/FLOODING.

PIECES APPEARS TO BE COMING TOGETHER FOR SVR WX ACRS PTNS OF
ERN IA/NWRN IL. H500 JET/MID LVL SHORTWV ARE FCST TO LIFT ACRS AREA
AND INTERSECT FNTL BNDRY THIS EVE. FAVORABLE SHEAR PROFILE EXISTS
ALG AND S OF BNDRY TO SUPPORT ISOLD SUPERCELLS AND TORNADOES/WIND
DAMAGE WITH THIS AREA GENERALLY ALG AND S OF I-80. STG SFC HEATG
ONGOING ALG AND S OF BNDRY WITH TEMPS WELL INTO 70S KBRL 79 DEG).
THIS WL HELP DESTABILIZE ATMOS FURTHER LEADING TO INTENSIFICATION OF
TSTM ACTVTY AS IT MOVES OUT OF MO INTO SRN IA/WCTRL IL.

12Z AVN/NGM APPEAR TO BE VERIFYING BETTER WITH SYNOPTIC SCALE
FEATURES AT 18Z THAN ETA SO WL FOLLOW ACCORDINGLY. LUKS AS THO WERE
LUKG AT A 6HR OR SO PD OF VERY HVY RAINFALL MAINLY FM 00Z-06Z.
OVRNGT RAINS DUMPED 1 TO 1.5 INCHES OVR NRN PTNS OF CWA WITH AMTS
ROUGHLY AN INCH OR LESS FURTHER S. 6 HRLY FFG VALUES ARE RUNNING
CLOSE TO 1.5 TO 2 INCHES. EXPCT TO SEE WIDESPREAD 1 TO 1.5 INCHES OF
RAIN ACRS CWA WITH HIGHER AMOUNTS IN EXCESS OF 3 INCHES PSBL. WL
CONT WITH FLOOD WATCH FOR TNGT. AGAIN FEEL HEAVY RAIN THREAT WL BE
MAINLY THIS EVE BUT EFFECTS ON AREA RVRS WL LAST LONG INTO WEEKEND.
FLASH FLOODG ALSO A THREAT THO WITH FAIRLY QUICK STORM MOTION THIS
SHUD DIMINISH POTL FOR A LOT OF PROBS. SHORTWV AND ASSOCD LIFT WL
SCOOT N OF AREA OVRNGT WHEREBY POPS/HVY RAIN THREAT WL DIMINISH. WL
HANG ON WITH LOW POPS FRI MORNG BEFORE DRYING THINGS OUT AS COOL
CANADIAN HIGH PRES BUILDS SWD. CANADIAN HIGH WL SHIFT FNTL BNDRY AND
RAIN CHCS WELL TO OUR S OVR WEEKEND. WUD THINK COOL GIVEN STRENGTH
OF HIGH THO EXPCT TO SEE A RETURN OF SUNSHINE WHICH SHUD OFFSET
COOLG SOME. END RESULT WL BE DRY WX WITH NEAR/SLIGHTLY BELOW NORMAL
TEMPS OVR WEEKEND.

...3 TO 5 DAY...

MEDIUM RANGE MDLS ALL AGREE ON SOME WEAKENING OF WRN US UPR LOW
OVR UPCOMING WEEKEND BEFORE EJECTG IT NEWD INTO PLAINS ON MONDAY AS
UPSTREAM KICKER DROPS INTO PAC NW. TIMING DIFFS AMONG MDLS. LTST
NOGAPS NOW IN LINE WITH FASTER MRF WHICH BRINGS SYS INTO AREA LATE
MONDAY/TUESDAY. PRVS FCST HAS MONDAY DRY SO WL INTRODUCE CHC POPS
AND CONT INTO TUESDAY.

.DVN...
IL...FLOOD WATCH TONIGHT NORTHWEST AND WEST CENTRAL.
IA...FLOOD WATCH TONIGHT EAST CENTRAL AND SOUTHEAST.

05

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:59 PM CDTTornado WarningDVNHenderson31 min
Apr 22, 9:11 PM CDTTornado WarningDVNWarren34 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.